Alert archive / Colorado / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 24, NWS Pueblo, CO

June 8, 1997Alamosa County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 8, 1997, 1:38 PM MDT for Alamosa County, Colorado. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 8, 1997, 1:38 PM MDT (19:38 UTC)
Expired
Jun 8, 1997, 2:25 PM MDT
In force
47 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Alamosa County, CO

The radar

The Pueblo radar (KPUX), 172 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.6 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 1997-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 153 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 1997-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
153 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
1066 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

878 
WUUS1 KPUB 081938 RRA
SVRPUB
COC003-082025-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
138 PM MDT SUN JUN 8 1997

* SEVERE THUNDERSTORM WARNING FOR
  ALAMOSA COUNTY IN SOUTHERN COLORADO

* UNTIL 225 PM MDT
 
* SOME LOCATIONS AFFECTED
   ESTRELLA...BY 140 PM MDT
   ALAMOSA...BY 150 PM MDT

* AT 135 PM MDT RADAR SHOWED A SEVERE STORM 12 MILES SOUTH OF
  ALAMOSA MOVING NORTHEAST AT 20 MPH.

AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS
LARGE HAIL AND DAMAGING WINDS.


IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY.

RMG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 1:29 AM MDT, 12 hours 9 minutes earlier.

Area forecast discussion, Jun 8, 1:29 AM MDT, 12 hours 9 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
125 AM MDT SUN JUN 8 1997

UPPER LOW VISIBLE ON SATELLITE IMAGERY SPINNING ACROSS ECNTRL AZ.
MODELS SIMILAR IN SLOWLY MOVING UPPER LOW TO VCNTY 4 CORNERS BY 00Z.
THIS MAY BE A LITTLE FAST BUT CONSIDERING A KICKER WILL BE MOVING INTO
CA LATE TODAY WILL BUY THE MODELS FORECASTED POSITION.  THUS...TODAY
WE WILL HAVE MORE IN THE WAY OF DYNAMICS TO ADD TO LIFT FOR STORMS.
AM MISSING SOME DATA PROGGED FOR 00Z BUT STILL USING OTHER DATA...
THERE WILL BE CONSIDERABLE MOISTURE AVAILABLE WITH WEAK-MDT INSTABILITY.
BELIEVE MAIN THREAT FROM STORMS TODAY WILL AGAIN BE HEAVY RAIN AS
WIND PROFILES DO NOT SHOW MUCH DIRECTIONAL SHEAR WITH FLOW NEAR SRLY FROM
850 TO 500 MB.  HOWEVER WITH ADDITIONAL LIFT FROM DYNAMICS WE MAY SEE
ISOLD SEVERE THUNDERSTORMS BUT NOT ENOUGH TO WARRANT MENTIONING IN ZONE
FORECASTS.  K INDEX AND THETA-E PROGS SUGGEST GOOD CHANCE FOR HEAVY RAIN
ESPECIALLY ALONG AND NEAR MOUNTAINS FROM COS TO TAD...ALTHOUGH 700-500
LAPSE RATES NOT AS IMPRESSIVE AS WOULD LIKE TO SEE.  WILL GO WITH HIGHEST
POPS FROM ZONES 71/72 SWRD TO 75 AND LESSER TO THE EAST AS STEERING FLOW
STILL SRLY.  REST ZOF MOUNTAINS AND SAN LUIS VALLEY SHOULD SEE WIDESPREAD
CONVECTION DUE TO ADDITIONAL LIFT FROM APPROACHING UPPER LOW AND PLENTY
OF MOISTURE.  GUIDANCE TEMPERATURES LOOK GOOD.            SR

In the hours before

Special weather statement, Jun 8, 12:16 PM MDT, 1 hour 22 minutes before
COZ060>081-090600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1216 PM MDT SUN JUN 08 1997

...SOUTH CENTRAL AND SOUTHEAST COLORADO RIVERS CONTINUE TO RUN
HIGH...

MANY RIVERS IN SOUTH-CENTRAL AND SOUTHEASTERN COLORADO CONTINUE
TO RUN HIGH DUE TO RECENT SHOWER AND THUNDERSTORM ACTIVITY AS
WELL AS MILD TEMPERATURES OVER THE HIGHER ELEVATIONS.

SOME RIVERS...CREEKS AND ARROYOS THAT ARE RUNNING HIGH ARE THE:

ARKANSAS RIVER NEAR THE COMMUNITIES OF
AVONDALE...LA JUNTA...LAS ANIMAS...NATHROP AND ABOVE CANON CITY

CONEJOS RIVER NEAR MOGOTE

FOUNTAIN CREEK NEAR FOUNTAIN

MONUMENT CREEK NEAR COLORADO SPRINGS

CROOKED ARROYO NEAR LA JUNTA

COTTONWOOD CREEK NEAR BUENA VISTA

CHALK CREEK NEAR NATHROP

BEAVER CREEK ABOVE HIGHWAY 115 IN NORTHEAST FREMONT COUNTY

DAYTIME TEMPERATURES OVER THE HIGHER ELEVATIONS ARE EXPECTED TO
REMAIN RELATIVELY WARM THROUGH THE WEEKEND.  STEADY RIVER RISES
ARE EXPECT TO CONTINUE WITH SEVERAL RIVERS REACHING BANKFULL
STAGES.  SOME RIVERS COULD EXCEED BANKFULL LEVELS DUE TO THE
CONTINUED SNOWMELT IN COMBINATION WITH SHOWER AND THUNDERSTORM
ACTIVITY.

COMPUTER MODELS INDICATE THAT A UPPER LEVEL STORM SYSTEM WILL
CONTINUE TO INFLUENCE THE REGION WITH SHOWER AND THUNDERSTORM
ACTIVITY...HEAVY AT TIMES THROUGH AT LEAST EARLY MONDAY WHICH
MAY CONTRIBUTE TO RIVER RISES.

THESE RIVERS ARE CURRENTLY FLOWING FAST AND YOU ARE STRONGLY
URGED TO STAY AWAY FROM THE BANKS.  FAST MOVING WATER CAN ERODE
BANKS QUICKLY...POSING A THREAT TO ANYONE STANDING NEARBY. WATER
ENTHUSIASTS SHOULD BE VERY CAREFUL ON AND NEAR RIVERS THIS TIME
OF YEAR.

WITHIN BANK RISES AND MINOR FLOODING ARE TYPICAL DURING THE
SNOWMELT RUNOFF SEASON IN COLORADO.  HOWEVER...HEAVY RAIN ON TOP
OF SNOWMELT CAN QUICKLY LEAD TO MAJOR FLOODING.  THE NATIONAL
WEATHER SERVICE ADVISES YOU TO STAY INFORMED OF THE LATEST
WEATHER FORECASTS AND WARNINGS AND STAY ALERT TO THE WEATHER
AROUND YOU.

7
Special weather statement, Jun 8, 12:19 PM MDT, 1 hour 19 minutes before
COZ060>081-090600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1216 PM MDT SUN JUN 08 1997

...SOUTH CENTRAL AND SOUTHEAST COLORADO RIVERS CONTINUE TO RUN
HIGH...

MANY RIVERS IN SOUTH-CENTRAL AND SOUTHEASTERN COLORADO CONTINUE
TO RUN HIGH DUE TO RECENT SHOWER AND THUNDERSTORM ACTIVITY AS
WELL AS MILD TEMPERATURES OVER THE HIGHER ELEVATIONS.

SOME RIVERS...CREEKS AND ARROYOS THAT ARE RUNNING HIGH ARE THE:

ARKANSAS RIVER NEAR THE COMMUNITIES OF
AVONDALE...LA JUNTA...LAS ANIMAS...NATHROP AND ABOVE CANON CITY

CONEJOS RIVER NEAR MOGOTE

FOUNTAIN CREEK NEAR FOUNTAIN

MONUMENT CREEK NEAR COLORADO SPRINGS

CROOKED ARROYO NEAR LA JUNTA

COTTONWOOD CREEK NEAR BUENA VISTA

CHALK CREEK NEAR NATHROP

BEAVER CREEK ABOVE HIGHWAY 115 IN NORTHEAST FREMONT COUNTY

DAYTIME TEMPERATURES OVER THE HIGHER ELEVATIONS ARE EXPECTED TO
REMAIN RELATIVELY WARM THROUGH THE WEEKEND.  STEADY RIVER RISES
ARE EXPECT TO CONTINUE WITH SEVERAL RIVERS REACHING BANKFULL
STAGES.  SOME RIVERS COULD EXCEED BANKFULL LEVELS DUE TO THE
CONTINUED SNOWMELT IN COMBINATION WITH SHOWER AND THUNDERSTORM
ACTIVITY.

COMPUTER MODELS INDICATE THAT A UPPER LEVEL STORM SYSTEM WILL
CONTINUE TO INFLUENCE THE REGION WITH SHOWER AND THUNDERSTORM
ACTIVITY...HEAVY AT TIMES THROUGH AT LEAST EARLY MONDAY WHICH
MAY CONTRIBUTE TO RIVER RISES.

THESE RIVERS ARE CURRENTLY FLOWING FAST AND YOU ARE STRONGLY
URGED TO STAY AWAY FROM THE BANKS.  FAST MOVING WATER CAN ERODE
BANKS QUICKLY...POSING A THREAT TO ANYONE STANDING NEARBY. WATER
ENTHUSIASTS SHOULD BE VERY CAREFUL ON AND NEAR RIVERS THIS TIME
OF YEAR.

WITHIN BANK RISES AND MINOR FLOODING ARE TYPICAL DURING THE
SNOWMELT RUNOFF SEASON IN COLORADO.  HOWEVER...HEAVY RAIN ON TOP
OF SNOWMELT CAN QUICKLY LEAD TO MAJOR FLOODING.  THE NATIONAL
WEATHER SERVICE ADVISES YOU TO STAY INFORMED OF THE LATEST
WEATHER FORECASTS AND WARNINGS AND STAY ALERT TO THE WEATHER
AROUND YOU.4

"7"
Special weather statement, Jun 8, 1:12 PM MDT, 26 minutes before
COZ064-082015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
112 PM MDT SUN JUN 8 1997

...STRONG THUNDERSTORMS DEVELOPING OVER EASTERN CONEJOS COUNTY...

AT 112 PM MDT PUEBLO DOPPLER RADAR INDICATED A STRONG THUNDERSTORM
NEAR MANASSA IN EASTERN CONEJOS COUNTY.  THIS THUNDERSTORM WAS
MOVING TO THE NORTH AT 20 MPH.

AT 1247 PM MDT A SPOTTER REPORTED 1/4 INCH DIAMETER HAIL IN THE
VICINITY OF ANTONITO.

THESE THUNDERSTORMS CAN BRING DEADLY LIGHTNING...AND SOME WILL
PRODUCE 1/2 INCH DIAMETER OR SMALLER HAIL...GUSTY WINDS AROUND 40
MPH AND BRIEF HEAVY RAINFALL.

7
Special weather statement, Jun 8, 1:23 PM MDT, 15 minutes before
PUBLIC INFORMATION STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
124 PM MDT SUN JUN 8 1997

THE FOLLOWING IS A LIST OF FLASH FLOOD SAFETY RULES THAT CAN BE
PASSED ALONG TO ALL SOUTHERN COLORADANS.

DO NOT DRIVE OR WALK INTO WATER DURING A FLOOD SITUATION.  THE
ROADWAY OR PATHWAY MAY BE WASHED OUT...AND WATER COULD BE MUCH
DEEPER THAN YOU THINK.  FAST FLOWING WATER ONE AND A HALF FEET
DEEP CAN FLIP OVER A VEHICLE OR CARRY IT DOWN A CREEK OR RIVER.
KEEP CHILDREN AND OTHERS AWAY FROM FAST FLOWING WATER AND STORM
DRAINS...WHICH COULD BECOME DEADLY DURING FLOODING EVENTS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT.  MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES.  WHETHER IN
A VEHICLE OR ON FOOT...DO NOT ATTEMPT TO CROSS BRIDGES...DIPS
...OR LOW SPOTS IF WATER COVERS YOUR PATH.  NEVER TRY TO CROSS
SWIFTLY FLOWING WATER ON FOOT...BECAUSE YOU COULD BE SWEPT AWAY
IN A MATTER OF SECONDS BY THE POWERFUL FORCE OF THE RUSHING
WATER.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR
IMMINENT.  AT NIGHT IT IS DIFFICULT TO SEE FLOOD SITUATIONS
DEVELOPING.  THE FLOODING RAIN MAY BE MANY MILES AWAY FROM
YOU...AND YOU COULD FACE QUICKLY RISING WATER WHILE LITTLE OR NO
RAIN IS FALLING IN YOUR AREA.  IT IS IMPORTANT TO KNOW WHERE YOU
ARE RELATIVE TO CREEKS OR RIVERS...WHICH CAN BECOME KILLERS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR
OCCURRING.  BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARD TO
RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS.  THE ROAD OR A
BRIDGE MAY BE WASHED OUT AND THE FAST FLOWING WATER COULD BE
SEVERAL FEET DEEP.  DRIVING INTO THIS SITUATION COULD BE FATAL.
DO NOT STAY IN LOW AREAS WHICH CAN FLOOD QUICKLY WHEN WATER IS ON
THE RISE.  GO TO HIGHER GROUND.

NATIONAL WEATHER SERVICE
PUEBLO COLORADO
Special weather statement, Jun 8, 1:24 PM MDT, 14 minutes before
PUBLIC INFORMATION STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
124 PM MDT SUN JUN 8 1997

THE FOLLOWING IS A LIST OF FLASH FLOOD SAFETY RULES THAT CAN BE
PASSED ALONG TO ALL SOUTHERN COLORADANS.

DO NOT DRIVE OR WALK INTO WATER DURING A FLOOD SITUATION.  THE
ROADWAY OR PATHWAY MAY BE WASHED OUT...AND WATER COULD BE MUCH
DEEPER THAN YOU THINK.  FAST FLOWING WATER ONE AND A HALF FEET
DEEP CAN FLIP OVER A VEHICLE OR CARRY IT DOWN A CREEK OR RIVER.
KEEP CHILDREN AND OTHERS AWAY FROM FAST FLOWING WATER AND STORM
DRAINS...WHICH COULD BECOME DEADLY DURING FLOODING EVENTS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT.  MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES.  WHETHER IN
A VEHICLE OR ON FOOT...DO NOT ATTEMPT TO CROSS BRIDGES...DIPS
...OR LOW SPOTS IF WATER COVERS YOUR PATH.  NEVER TRY TO CROSS
SWIFTLY FLOWING WATER ON FOOT...BECAUSE YOU COULD BE SWEPT AWAY
IN A MATTER OF SECONDS BY THE POWERFUL FORCE OF THE RUSHING
WATER.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR
IMMINENT.  AT NIGHT IT IS DIFFICULT TO SEE FLOOD SITUATIONS
DEVELOPING.  THE FLOODING RAIN MAY BE MANY MILES AWAY FROM
YOU...AND YOU COULD FACE QUICKLY RISING WATER WHILE LITTLE OR NO
RAIN IS FALLING IN YOUR AREA.  IT IS IMPORTANT TO KNOW WHERE YOU
ARE RELATIVE TO CREEKS OR RIVERS...WHICH CAN BECOME KILLERS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR
OCCURRING.  BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARD TO
RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS.  THE ROAD OR A
BRIDGE MAY BE WASHED OUT AND THE FAST FLOWING WATER COULD BE
SEVERAL FEET DEEP.  DRIVING INTO THIS SITUATION COULD BE FATAL.
DO NOT STAY IN LOW AREAS WHICH CAN FLOOD QUICKLY WHEN WATER IS ON
THE RISE.  GO TO HIGHER GROUND.

NATIONAL WEATHER SERVICE
PUEBLO COLORADO
Special weather statement, Jun 8, 1:35 PM MDT, 3 minutes before
PUBLIC INFORMATION STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
135 PM MDT SUN JUN 8 1997

THE FOLLOWING IS A LIST OF SEVERE THUNDERSTORM SAFETY RULES THAT
CAN BE PASSED ALONG TO ALL SOUTHERN COLORADANS.

SEVERE THUNDERSTORMS CAN BRING DAMAGING WINDS WELL OVER 60 MPH.
GO TO A STRONG BUILDING AND GET TO THE LOWEST LEVEL AWAY FROM
WINDOWS.  LIGHTNING IS A DANGER WITH EVERY THUNDERSTORM...SO TRY
TO GET INDOORS.  IF CAUGHT OUTSIDE...GET IN A VEHICLE...DO NOT
TOUCH METAL OBJECTS...AND AVOID WATER.

IN THUNDERSTORMS WITH LITTLE RAIN...GUSTY WINDS OVER 60 MPH ARE
POSSIBLE.  DO NOT BE TEMPTED TO STAY OUTDOORS...AS DEADLY
LIGHTNING CAN STRIKE IN NEARBY AREAS WHERE IT IS NOT RAINING.  GO
TO A STRONG BUILDING AND STAY AWAY FROM WINDOWS...ELECTRICAL
APPLIANCES...AND TELEPHONES...UNTIL THE STORM HAS PASSED INTO THE
DISTANCE.
SEVERE THUNDERSTORMS OVER WATER...ESPECIALLY RESERVOIRS...CAN BE
VERY DANGEROUS...PRODUCING DEADLY LIGHTNING...3/4 INCH OR LARGER
DESTRUCTIVE HAIL...AND WINDS GREATER THAN 58 MPH...WHICH CAN
CAPSIZE AND SINK BOATS.  BOATERS AND THOSE WHO ARE FISHING MUST
GO TO SHORE AND FIND SHELTER ON LAND BEFORE SEVERE STORMS ARRIVE.

TORNADO-LIKE FEATURES ARE COMMON IN SOUTHERN COLORADO.
STRONGLY HEATED AIR MOVES UPWARD RAPIDLY AND IS REPLACED BY
SWIRLING WINDS...CREATING DUST DEVILS. COLD AIR FUNNELS ARE
FAIRLY WEAK ROTATIONS...THAT CAN TOUCH GROUND BRIEFLY.  BOTH CAN
BRING MINOR DAMAGE IN A SMALL AREA...AND ARE RARELY LIFE
THREATENING.

IF YOU SEE SEVERE WEATHER...WHICH IS 3/4 INCH OR LARGER DIAMETER
HAIL...DAMAGING WINDS GREATER THAN 58 MPH OR A TORNADO...CONTACT
YOUR LOCAL LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR
INFORMATION TO THE NATIONAL WEATHER SERVICE IN PUEBLO.

NATIONAL WEATHER SERVICE
PUEBLO COLORADO

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 2:26 PM MDTFlash Flood WarningPUBHuerfano3 hr
Jun 8, 3:17 PM MDTSevere Thunderstorm WarningPUBHuerfano33 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.